Alert archive / Missouri / Freeze Warnings in 2023
Freeze Warning 4, NWS St. Louis, MO
NWS St. Louis, MO issued this freeze warning at Oct 28, 2023, 2:16 PM CDT for 17 counties in Illinois; 29 counties in Missouri. It took effect at Oct 29, 2023, 10:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2023, 2:16 PM CDT (19:16 UTC)
- In effect from
- Oct 29, 2023, 10:00 PM CDT
- Expired
- Oct 30, 2023, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS St. Louis, MO
All 46 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS73 KLSX 281916 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 216 PM CDT Sat Oct 28 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291030- /O.NEW.KLSX.FZ.W.0004.231030T0300Z-231030T1500Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Belleville, Farmington, Saint Louis, Edwardsville, Hannibal, Alton, Vandalia, Sullivan, Centralia, Bowling Green, Union, Quincy, Salem, Washington, Jefferson City, Mount Sterling, Cahokia, Pittsfield, Chester, Fulton, Sparta, Saint Charles, Mexico, Columbia, and Litchfield 216 PM CDT Sat Oct 28 2023 ...FREEZE WARNING IN EFFECT FROM 10 PM SUNDAY TO 10 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...From 10 PM Sunday to 10 AM CDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Byrd
4 follow-up statements
987 WWUS73 KLSX 290805 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 305 AM CDT Sun Oct 29 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-292315- /O.CON.KLSX.FZ.W.0004.231030T0300Z-231030T1500Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Mount Sterling, Belleville, Quincy, Mexico, Litchfield, Union, Pittsfield, Jefferson City, Sullivan, Saint Charles, Farmington, Vandalia, Alton, Columbia, Cahokia, Bowling Green, Fulton, Hannibal, Edwardsville, Saint Louis, Sparta, Chester, Salem, Washington, and Centralia 305 AM CDT Sun Oct 29 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...From 10 PM this evening to 10 AM CDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Elmore
496 WWUS73 KLSX 291921 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 221 PM CDT Sun Oct 29 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301030- /O.CON.KLSX.FZ.W.0004.231030T0300Z-231030T1500Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Belleville, Hannibal, Farmington, Cahokia, Mexico, Jefferson City, Columbia, Bowling Green, Sparta, Sullivan, Quincy, Pittsfield, Mount Sterling, Vandalia, Edwardsville, Saint Louis, Alton, Saint Charles, Washington, Union, Litchfield, Centralia, Chester, Fulton, and Salem 221 PM CDT Sun Oct 29 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT MONDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...From 10 PM this evening to 10 AM CDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Byrd
906 WWUS73 KLSX 300753 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 253 AM CDT Mon Oct 30 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-301500- /O.CON.KLSX.FZ.W.0004.000000T0000Z-231030T1500Z/ Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- Including the cities of Fulton, Sullivan, Edwardsville, Columbia, Centralia, Litchfield, Sparta, Saint Charles, Saint Louis, Belleville, Jefferson City, Alton, Farmington, Hannibal, Mexico, Pittsfield, Bowling Green, Union, Quincy, Vandalia, Mount Sterling, Salem, Chester, Cahokia, and Washington 253 AM CDT Mon Oct 30 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27. * WHERE...Portions of south central, southwest, and west central Illinois. Portions of central, east central, northeast, and southeast Missouri. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MRM
617 WWUS73 KLSX 301457 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 957 AM CDT Mon Oct 30 2023 ILZ060-064-065-069-070-074-079-100>102-MOZ063>065-074-075-084-085- 099-311000- /O.EXP.KLSX.FZ.W.0004.000000T0000Z-231030T1500Z/ /O.NEW.KLSX.FZ.W.0005.231031T0200Z-231031T1500Z/ Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL-Madison IL-Saint Clair IL-Monroe IL-Saint Louis MO- Saint Louis City MO-Jefferson MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO- Including the cities of Farmington, Alton, Saint Louis, Litchfield, Salem, Belleville, Cahokia, Centralia, Chester, Vandalia, Sparta, and Edwardsville 957 AM CDT Mon Oct 30 2023 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY... ...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Portions of south central and southwest Illinois and east central and southeast Missouri. * WHEN...From 9 PM this evening to 10 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ILZ058-059-095>099-MOZ018-019-026-027-034>036-041-042-047>052- 059>062-072-073-301600- /O.EXP.KLSX.FZ.W.0004.000000T0000Z-231030T1500Z/ Greene IL-Macoupin IL-Adams IL-Brown IL-Pike IL-Calhoun IL-Jersey IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO- Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO- Franklin MO-Crawford MO-Washington MO- Including the cities of Hannibal, Pittsfield, Columbia, Quincy, Washington, Bowling Green, Mexico, Fulton, Sullivan, Mount Sterling, Union, Saint Charles, and Jefferson City 957 AM CDT Mon Oct 30 2023 ...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING... Temperatures within the warning area have dropped well below freezing for an extended period effectively ending the growing season. $$ Glass
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Oct 28, 12:45 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 28, 12:45 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1245 PM CDT Sat Oct 28 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 305 AM CDT Sat Oct 28 2023 KEY MESSAGES 1) Widespread rainfall is expected this weekend, with the probability of at least 1" being 60% or greater along and south of the I-70 corridor. 2) An anomalously cold air mass and our first round of sub-freezing temperatures are expected early next week. Temperatures are currently running roughly 20-25 degrees cooler than at this point yesterday morning thanks to a surface cold front that is now moving into the Mid-South and Ohio Valley. Behind this surface front, mid-level flow remains southwesterly atop the shallow post-frontal airmass, with weak isentropic lift via a subtle low- level jet leading to isolated to scattered showers along a front around 850 mb. Sporadic bouts of this convection are expected to continue through the early morning hours mainly along and south of the I-44 corridor in Missouri and I-70 corridor in Illinois. Through the remainder of this morning, an upper-level jet streak ahead of a trough over the Intermountain West will develop across the Upper-Midwest. Its right entrance region will be situated just north of the CWA, increasing lift across the region and combining with forcing from the then stalled surface front south of the CWA and a subtle shortwave to force a broad shield of rain that will begin moving into the Ohio Valley during the early afternoon. Relative to our CWA, this rainfall will be mainly focused over portions of southeastern Missouri and southwestern Illinois, though a secondary focus will be along the 850 mb front across central and northern portions of the CWA. This general pattern will hold through much of Sunday, leading to multiple rounds of rain during that stretch. The axis of the trough will begin pushing east-southeastward into the Middle Mississippi Valley late Sunday, helping to push both the surface and 850 mb front southward as well as the rain chances. Rain is expected to taper off from north to south late Sunday night into early Monday morning as sub-freezing air moves into the CWA, though precipitation is expected to end before the sub-freezing air can convert any of it into wintry precipitation. Rainfall totals will vary drastically from north to south, with a 60%+ probability of an inch or greater along and south of the I-70 corridor. Locations across far southeastern Missouri and southwestern Illinois will have a medium chance (50%+) of upwards of 2" or greater. For northeastern Missouri and west-central Illinois, amounts will be generally 0.5" or less. Elmore .LONG TERM... (Monday through Friday) Issued at 305 AM CDT Sat Oct 28 2023 The upper level trough will be slowly deepening over the Midwest on Monday per ensemble consensus, with deep northwesterly flow advecting anomalously cold air into the area that will remain through at least Tuesday night. During this stretch, temperatures are expected to run 15-20 degrees below climatological normals and be more typical of what much of the area experiences in mid to late December. Confidence is still high (90%+) that the coldest portion of the period will be overnight Tuesday. Then, guidance consensus remains that a shortwave will dig southeastward across the Midwest along the backside of the upper-level trough, sending another cold front through the area sometime during the day. The post frontal airmass will be realized mostly overnight, when NBM-based probabilities are 75-100% that much of the CWA will see lows bottom out at 25 degrees or colder. Even worse, wind chills early Wednesday morning are currently forecast to be in the teens to possibly the single digits for locations across northeastern Missouri. While the broader St. Louis region is no stranger to this degree of cold, much of the area is not acclimated to the cold yet given we're in the midst of fall, not winter. This is particularly concerning for those without adequate shelter during the overnight hours. Ensemble clusters show varying degrees of the northwesterly flow over the Middle Mississippi Valley becoming increasingly zonal as the upper-level trough moves eastward starting Wednesday through the end of the workweek. As a result, high pressure at the surface will shift eastward and bring southerly low-level flow to the CWA and slowly begin advecting warmer air into the region. Given the variability among the clusters of the upper-level pattern, how quickly we warm is uncertain, though confidence is medium to high (60-80%) that much of the area will see a return of seasonal temperatures by Friday. Elmore && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1244 PM CDT Sat Oct 28 2023 MVFR/IFR ceilings will persist through the forecast period as several rounds of showers move through the TAF sites. Otherwise, winds will remain from the northeast to north. Byrd && .CLIMATE... Issued at 353 AM CDT Thu Oct 26 2023 ...RECORD LOW TEMPERATURES POSSIBLE EARLY NEXT WEEK... KSTL KCOU KUIN 10/30 21 (1925) 20 (1925) 10 (1925) 10/31 26 (1878) 22 (1993) 20 (1925) 11/01 26 (1954) 16 (1895) 23 (2014) && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 28, 3:15 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service St Louis MO 315 AM CDT Sat Oct 28 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-290815- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 315 AM CDT Sat Oct 28 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a low chance of thunderstorms mainly across southeastern Missouri and southwestern Illinois today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Elmore
Nearby
Freeze Warnings in Missouri, 2023Freeze Warnings in Illinois, 2023Every freeze warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.